Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 223, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 12, 2021, 2:59 PM EDT for 5 counties in Pennsylvania. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2021, 2:59 PM EDT (18:59 UTC)
- Expired
- Aug 12, 2021, 3:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Wayne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 118 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 3:15 PM EDT | TSTM WND DMG | 2 W Gouldsboro, PA | TREE DOWN ACROSS ROUTE 435. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 1:42 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
521
WUUS51 KBGM 121859
SVRBGM
PAC069-079-103-127-131-121930-
/O.NEW.KBGM.SV.W.0223.210812T1859Z-210812T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
259 PM EDT Thu Aug 12 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Lackawanna County in northeastern Pennsylvania...
Southwestern Wayne County in northeastern Pennsylvania...
Eastern Luzerne County in northeastern Pennsylvania...
Southwestern Pike County in northeastern Pennsylvania...
Eastern Wyoming County in northeastern Pennsylvania...
* Until 330 PM EDT.
* At 258 PM EDT, severe thunderstorms were located along a line
extending from La Plume to near Scranton to near Bear Creek Village
to near Mountain Top, moving southeast at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Scranton, Wilkes-Barre, Falls, Dunmore, Kingston, Nanticoke,
Plains, Old Forge, Pittston and Archbald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4110 7607 4133 7596 4164 7587 4143 7504
4115 7513 4115 7515 4117 7515 4125 7513
4122 7554 4112 7563 4113 7568 4109 7577
4105 7577 4101 7573 4098 7582
TIME...MOT...LOC 1858Z 301DEG 65KT 4154 7577 4142 7572 4122 7567 4109
7596
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MJM1 follow-up statement
140
WWUS51 KBGM 121917
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
317 PM EDT Thu Aug 12 2021
PAC131-121925-
/O.CAN.KBGM.SV.W.0223.000000T0000Z-210812T1930Z/
Wyoming PA-
317 PM EDT Thu Aug 12 2021
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WYOMING COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern Pennsylvania.
LAT...LON 4104 7578 4130 7574 4159 7567 4143 7504
4115 7513 4115 7515 4117 7515 4125 7513
4122 7554 4112 7563 4113 7568 4109 7577
4105 7577 4101 7573 4102 7575
TIME...MOT...LOC 1915Z 297DEG 56KT 4155 7557 4127 7540 4117 7544 4106
7574
$$
PAC069-079-103-127-121930-
/O.CON.KBGM.SV.W.0223.000000T0000Z-210812T1930Z/
Lackawanna PA-Wayne PA-Luzerne PA-Pike PA-
317 PM EDT Thu Aug 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR LACKAWANNA...SOUTHWESTERN WAYNE...NORTHEASTERN LUZERNE AND
SOUTHWESTERN PIKE COUNTIES...
At 315 PM EDT, severe thunderstorms were located along a line
extending from near Mayfield to Angels to Tobyhanna to near White
Haven, moving southeast at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Scranton, Dunmore, Old Forge, Archbald, Blakely, Taylor, Dickson
City, Moosic, Olyphant and Clarks Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
If on or near lake Wallenpaupack, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4104 7578 4130 7574 4159 7567 4143 7504
4115 7513 4115 7515 4117 7515 4125 7513
4122 7554 4112 7563 4113 7568 4109 7577
4105 7577 4101 7573 4102 7575
TIME...MOT...LOC 1915Z 297DEG 56KT 4155 7557 4127 7540 4117 7544 4106
7574
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:47 PM EDT, 12 minutes earlier.
Area forecast discussion, Aug 12, 2:47 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
247 PM EDT Thu Aug 12 2021
.SYNOPSIS...
Scattered afternoon and evening thunderstorms today, with some
producing damaging winds, hail, and locally heavy rainfall. Hot
and humid conditions and another round of showers and
thunderstorm are expected Friday. After a passing cold front
late Friday, the weekend will be cooler and drier.
&&
.NEAR TERM /THROUGH FRIDAY/...
1240 PM Update...
Some showers and thunderstorms are currently passing through the
area. None of this activity is severe and not part of the main
event expected later today. While there could be some severe
activity to the northeast of our forecast area early this
afternoon, it seems unlikely that that activity is going to make
it into our area. PoPs were increased though in Oneida County as
a shower from this early activity could pop up there. Otherwise,
the main activity will be late this afternoon and evening when a
line of thunderstorms will quickly pass through the area. PoPs
were updated and increased based on where and when the CAMs
(mainly NAMNest and HREF) have this line moving through. Strong,
gusty winds continue to be the main threat and some hail is
also possible.
The other story is the heat. Just like the past two mornings,
mostly cloudy skies were present this morning. Clouds are
starting to thin out and even clear up in a couple of spots.
With this early cloud cover limiting the heating, today's highs
were lowered 1-2 degrees in CNY and only minor changes in NEPA
where there hasn't been much cloud cover at all. Temps were also
updated through the afternoon. There did not seem to be a need
to make any drastic changes to the highs since clouds are
starting to break up, just in time for peak heating.
930 AM Update...
The previous discussion remains valid for the severe threat
today as there is little change with the environment. The NAM
continues to be higher than other models with the CAPE and
shear though. While it is a solution, it seems to be overdoing
it some, especially with the 0-6km bulk shear. Nonetheless, most
model guidance continues to show MLCAPE of 2000-3000 J/kg with
shear of at least 25kts. The potential is certainly there for
severe weather later today. PoPs were adjusted through mid-
afternoon with the earlier activity expected late this morning
through the early afternoon.
The main show is going to be this evening. For now, PoPs were
left as is for this evening and will need to be evaluated once
the 12z guidance comes in. Winds and temps were also touched up
through the early afternoon based on the latest obs. With mostly
clear skies already this morning, reaching the forecasted highs
today should not be an issue. The earlier round of thunderstorms
could certainly have an impact on the highs in the Finger Lakes
and Oneida County where most of the early activity is expected.
400 AM Update...
Heat and humidity peak today yet persists into Friday, as does
the risk for severe thunderstorms with locally heavy rainfall.
Heat Advisory remains in effect areawide for this afternoon, for
widespread heat index values in the mid 90s to lower 100s,
courtesy of upper 80s-lower 90s temperatures combined with lower
70s dewpoints.
Things at the moment are fairly quiet here pre-dawn, though
convection is rolling through lower Michigan. The associated
shortwave is due to arrive here this afternoon. For now, in our
region there remains instability aloft and thus an isolated
shower or even storm cannot be ruled out even though most areas
will be dry. Then for this afternoon-early evening, we
anticipate strong to severe thunderstorms to develop in
northwestern PA-western NY and spread east. The Convection-
Allowing Models (CAMs) are struggling on the details which is
typical for multi-ripple, mesoscale-influenced unstable
environments. Forecast focuses timing on the primary shortwave,
though it is absolutely possible a smaller line or outflow
boundaries could complicate the evolution of things. What is
clear, is that there will be plenty of Convective Available
Potential Energy (CAPE) to work with given our hot and humid
conditions. Most unstable CAPE mean values are easily in the
2000-3000 J/kg range, with some guidance pushing it to around
3500 J/kg. There will be some inhibition/thermal capping ahead
of the primary shortwave as well, which will further promote
heating and then eventual release through the cap as the wave
arrives.
Model soundings look foreboding in many ways. CAPE is top-heavy;
that is, there will be a lot of energy extending up through
storms through the equilibrium level, which itself will be all
the way up near 13km. Thus these storms will be copious
lightning-producers, and large hail could occur within the strongest
cores. Also, there is quite a bit of westerly speed shear
showing up in the 2-6km layer, and below that some veering to
more southwesterly direction. Steep low level lapse
rates/downdraft CAPE will promote mixing down of strong
downbursts as the primary severe threat today. Though lifting
condensation levels will tend to be elevated, we will have to
watch on the smaller scale such as at line intersections or
bookends where helicity could be harnessed in the form of an
isolated tornado or two. The thing missing from this event, is
that it will not be strongly forced. There will not be a big
change of air masses with 500mb height falls. And thus, there
remains some uncertainty for how organized the severe risk will
really be despite the elevated potential. The Storm Prediction
Center designates almost our whole area as a slight risk for
severe thunderstorms today. Precipitable water values will also
be around 2 inches or so, which along with the high CAPE will
really make these storms capable of torrential downpours.
Isolated flash flooding could occur; particularly in any
urban/poor drainage areas that get squarely hit. We will also
have to monitor closely where the rain falls today, for
assessing where additional potential may be higher for Friday.
Storm chances today will be highest from the Twin Tiers
northward in mid-to-late afternoon; coverage will be more iffy
as activity works its way towards the Catskills NY and Wyoming
Valley-Poconos PA late afternoon-early evening. Boundary
interactions could cause additional small clusters from Twin
Tiers southward deeper into the evening, but overall quieter
yet muggy conditions are anticipated overnight, with lows
around 68-74 degrees.
For Friday, unfortunately things appear active again. CAPE may
not be quite as high, but some shear will remain and there will
be a bit more forcing as an upper trough approaches. Though much
of the morning to midday period will be dry, late-day 500mb
height falls as well as eventually some jet support is likely to
produce scattered strong thunderstorms late afternoon into
evening and probably a few severe cells with damaging gusts.
While much of the area will not be quite as hot and humid as
today, it will be close and we still may end up needing heat
advisories again Friday as heat indices manage lower to mid 90s
in Central NY and mid 90s-lower 100s in Northeast PA.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
245 PM Update...
A significant change in airmass is expected this weekend behind a
late night/early Saturday morning cold frontal passage. A
Continental Polar airmass will build in from Canada on Saturday with
much lower dewpoints in the 50s and high temperatures expected only
to reach the mid 70s. Morning clouds will give way to at least
partly sunny skies on Saturday followed by generally clear/sunny
skies for Sunday. Predominantly loaded the NBM forecast guidance,
although skewed it a bit with a blend of the cooler 10th
percentile guidance on Saturday night as there will be
significant radiational cooling prior to overnight fog/stratus
development. Upper 40s not out of the question in many parts of
CNY, although NEPA should hold out in the 50s.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
245 PM Update...
High pressure continues to influence the Northeast's weather pattern
into early next week, although warming begins again on Monday
as we start to feel the influence of return southerly flow
aloft. This trend will continue through midweek with increasing
moisture resulting in better and better chances for thunderstorm
activity again toward Wednesday and Thursday. Confidence in the
forecast becomes less during the middle part of the week as we
keep an eye on what should be the remnants of tropical system
Fred moving through the Gulf States next week. Looks like enough
moisture return for showers and thunderstorms, anyway, but the
details of whether or not we'll be dealing with tropical-like
downpours remains to be sorted out. Temperatures should be back
into the 80s for Wednesday and Thursday.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Scattered showers and thunderstorms are expected this afternoon
and evening. An earlier thunderstorm could be possible at AVP
within the next hour or two as there is a system to the west. A
TEMPO group might be needed if the storm stays together as it
gets closer to the terminal. In addition, a disturbance will
pass through the area from the north and move south later today.
Confidence was high enough to include TEMPO groups for
thunderstorms at all terminals. RME and SYR will be the first
terminals impacted by this disturbance around 20z, followed by
the other terminals as the system quickly passes through. This
system will likely bring some restrictions while thunderstorms
are over terminals.
Otherwise VFR conditions are expected for the majority of the
period. The exception is at ELM and RME where fog and low
ceilings are possible tomorrow morning, bringing Fuel Alt
restrictions to RME and IFR or worse conditions to ELM. After
13z Friday, conditions improve back to VFR.
Winds are expected to be gusty this afternoon, especially with
the thunderstorms. Winds will become fairly calm overnight and
remain calm through early Friday afternoon.
Outlook...
Friday through Saturday...Scattered afternoon- evening
thunderstorms/restrictions, especially Friday.
Saturday night through Monday...Mainly VFR.
Tuesday...Mainly VFR; slight chance for thunderstorms and
restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 7 PM EDT this evening for PAZ038>040-043-
044-047-048-072.
NY...Heat Advisory until 7 PM EDT this evening for NYZ009-015>018-
022>025-036-037-044>046-055>057-062.
&&
SYNOPSIS...BTL
NEAR TERM...BTL/MDP
SHORT TERM...JAB
LONG TERM...JAB
AVIATION...BTLHazardous weather outlook, Aug 12, 4:25 AM EDT, 10 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 425 AM EDT Thu Aug 12 2021 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-130830- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 425 AM EDT Thu Aug 12 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. ...SEVERE THUNDERSTORMS ARE POSSIBLE LATER TODAY... Scattered thunderstorms are expected to develop this afternoon in Central New York and the Northern Tier of Pennsylvania, then settling into the Wyoming Valley and Poconos to Catskills towards evening. Some thunderstorms may be severe with damaging winds, large hail, heavy rainfall, and frequent lightning. Localized flash flooding will be possible, and isolated tornadoes cannot be ruled out as well. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional scattered thunderstorms are expected Friday afternoon and evening. A few may be severe with damaging winds. Where repeating batches of storms occur today and Friday, isolated flash flooding could occur. Though today will the hottest day, heat and humidity are likely to continue into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:14 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Wyoming | 46 min |
| Aug 12, 3:22 PM EDT | Special Weather Statement | BGM | Luzerne | 23 min |
| Aug 12, 3:28 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Pike, Wayne | 47 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.